Kentucky, 2004

Damaging Wind in Kentucky, March 20, 2004

March 20, 2004 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 19, 5:08 PM EST, 10 hours 7 minutes earlier.

Area forecast discussion, Mar 19, 5:08 PM EST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
508 PM EST FRI MAR 19 2004

.DISCUSSION...

FIRST CONCERN IN THIS FORECAST PACKAGE IS TEMPS TONIGHT. WITH CLEAR
SKIES TO START THE NIGHT AND WARM AIR ADVECTION REGIME...WE CAN
EXPECT OUR TYPICAL LARGE TEMPERATURE DIFFERENCE BETWEEN VALLEYS AND
RIDGES. SEE NO REASON WHY VALLEYS WILL NOT DROP TO AROUND 30 OVER
MUCH OF THE AREA. MOS SUGGESTION OF MID 40S FOR RIDGES SEEMS
REASONABLE.

THE WARM AIR ADVECTION IS IN ADVANCE OF OUR NEXT COLD FRONT.
ISENTROPIC LIFT AND LOW LEVEL CONVERGENCE COULD HELP YIELD SOME
SHOWERS BY MID DAY SATURDAY. HOWEVER..THE BEST CHANCE WITH
CATEGORICAL POPS HOLDS OFF UNTIL LATER IN THE DAY. MODELS ARE IN
FAIRLY GOOD AGREEMENT ON THIS SYSTEM. ONE OF THE FEW DIFFERENCES IS
HOW LONG THE MOS POPS LINGER. THE GFS HOLDS ON LONGEST INTO SATURDAY
NIGHT...WITH THE OTHERS TAPERING OFF IN THE NORTH BY SATURDAY NIGHT.
DO NOT HAVE A CLEAR PREFERENCE...AND WILL TAKE A COMPROMISE AND USE
LIKELY POPS IN THE NORTH AND CATEGORICAL SOUTH. ANY PRECIP WILL END
DURING THE NIGHT AS COLDER AIR MOVES BACK IN BEHIND THE FRONT.

THERE IS SOME TEMPERATURE DISCREPANCEY IN THE MOS FOR BOTH SATURDAY
AND SUNDAY. THE GFS MOS IS SEVERAL DEGREES COOLER THAN THE ETA OR
NGM MOS FOR SATURDAY. THE ADDITIONAL LOW LEVEL LAYRERS OF THE ETA
AND NGM SHOW SIGNIFICANT WARMING ABOVE THE SURFACE AND BELOW 850 MB
LATE TONIGHT AND EARLY SATURDAY...SO THERE IS SOME CREDENCE TO THOSE
WARMER NUMBERS. HOWEVER...MINIMAL SUNSHINE WILL PREVENT MUCH WARMING
OUTSIDE OF DAYTIME MIXING...AND MIXING WILL BE SOMEWHAT LIMITED.
PREFER A COMPROMISE OF THE ETA AND GFS MOS...WITH THE NGM LIKELY TOO
WARM. ON SUNDAY THE ETA AND GFS SOUNDINGS ARE VERY SIMILAR. (850
TEMPS ON SUNDAY SHOW LITTLE DIFFERENCE...AND SCT TO BKN SCU ARE
SUGGESTED.) THE SOUNDINGS ARE MORE SUPPORTIVE OF THE COLDER
ETA...AND WILL FAVOR IT.

DISCUSSIONS FOR TUESDAY THROUGH FRIDAY...
BY TUESDAY FLOW BECOMES INCREASINGLY ZONAL. GFS TRIES TO BRING A
FRONT INTO AREA ON THURSDAY...BUT BASED ON ENSEMBLES THE OPERATIONAL
GFS MAY BE TOO FAR SOUTH WITH THIS. WILL FOLLOW HPC DEPICTION OF
FRONTAL POSTIONS AND KEEP THE FRONT WELL NORTH OF KY. WITH THIS IN
MIND WILL GO WITH A DRY FORECAST FOR TUESDAY THROUGH FRIDAY. HEIGHTS
RISE THROUGHOUT THE WEEK...AND BY END OF WEEK TROFFING IN THE
WESTERN UNITED STATES WILL RESULT IN RIDGING OVER SOUTHEAST PART OF
COUNTRY. AS A RESULT TEMPERATURES WILL BE WELL ABOVE NORMAL FOR THE
LATTER HALF OF THE WEEK.
&&

.PREV DISCUSSION...

1000 AM EST FRI MAR 19 2004

WILL BE SENDING AN UPDATE MOMENTARILY FOR SKY COVER IN THE 1ST
PERIOD. CLOUDS ARE RATHER PREVALENT OVER THE NORTHEAST HALF OF THE
AREA LATE THIS MORNING. THE MESOETA DEPICTION SUGGESTS THEY WILL
PERSIST INTO EARLY AFTERNOON AND THEN RAPIDLY DISSIPATE AS THE LOWER
LAYERS WARM AND MIX TO A HEIGHT ABOVE THE CURRENT MOIST LAYER.

545 AM EST FRI MAR 19 2004

09Z SFC ANALYSIS SHOWS HIGH PRESSURE BUILDING INTO THE LOWER OHIO
VALLEY WHILE A COASTAL LOW IS GRINDING UP THE MID-ATLANTIC COAST...
SPREADING SNOW THROUGH PENNSYLVANIA. THAT COASTAL LOW IS THE LATEST
INCARNATION OF THE WAVE THAT PASSES THROUGH NORTHEAST KENTUCKY IN
THE EVENING...RESULTING IN A HANDFUL OF SEVERE THUNDERSTORMS
FEATURING LARGE HAIL DAMAGING WINDS AND FUNNEL CLOUDS. IN THE WAKE
OF THIS LOW...COOLER AND DRIER AIR IS PUSHING INTO THE STATE THIS
MORNING. ON SATELLITE...THE CLOUDS FROM THIS ARE MAINLY PULLING OUT
TO THE EAST LEAVING CLEAR SKIES BEHIND...HOWEVER LOW CLOUDS ARE NOW
DRIFTING INTO THE NORTHEAST PART OF THE STATE IN THE COLD ADVECTION
ASSOCIATED WITH THE DEVELOPING COASTAL SYSTEM.

THE MODELS ARE IN EXCELLENT AGREEMENT ALOFT AS THE TROUGH ASSOCIATED
WITH THE COASTAL LOW RUNS OUT TO SEA AND FAST ZONAL FLOW SETS UP
BRIEFLY OVER THE OHIO VALLEY. THEY ALL THEN DRIVE A LARGE TROUGH
SOUTHEAST FROM CENTRAL CANADA TO THE MID ATLANTIC STATES BY SUNDAY
MORNING...SERIOUSLY BUCKLING THE PATTERN AND PLACING MUCH OF THE
EAST IN NORTHWEST FLOW THROUGH THE FIRST PART OF THE WEEK.

SENSIBLE WEATHER WILL FEATURE A PLEASANT ENOUGH DAY UNDER MOSTLY
SUNNY SKIES...THOUGH NOT TIL THE AFTERNOON IN THE NORTHEAST. HIGH
PRESSURE WILL NOT LINGER OVERHEAD TONIGHT AS IT RACES SOUTHEAST
QUICKLY TURNING THE WINDS TO THE SOUTHEAST AND SOUTH. THESE RIDGETOP
WINDS...AND CLEAR SKIES FOR MOST OF THE NIGHT...WILL SET THE STAGE
FOR A FAIRLY TYPICAL RIDGE TO VALLEY TEMPERATURE SPLIT. THE CLOUDS
INCREASE ON SATURDAY AS THE COLD FRONT APPROACHES FROM THE NORTH
PRESSING INTO AN INCREASINGLY MOIST AIR MASS AS PWS CLIMB TOWARD 1.5
INCHES TO THE WEST. THE FRONT...UPPER LEVEL SUPPORT FROM THE NEXT
TROUGH...AND PLENTY OF DIVERGENCE ALOFT WILL TAP INTO AN INCREASING-
LY UNSTABLE ATMOSPHERE GENERATING SHOWERS BY AFTERNOON AND A FEW
THUNDERSTORMS TOWARDS EVENING ACROSS EAST KENTUCKY. A PERIOD OF
MODERATE TO HEAVY RAIN IS POSSIBLE AS THE FRONT QUICKLY GOES THROUGH
EAST KENTUCKY TOWARDS MIDNIGHT. NORTH WINDS WILL FOLLOW THE FRONT
WITH IMPRESSIVE CAA AND UPSLOPE FLOW CONTRIBUTING TO A CLOUDY AND
CHILLY SUNDAY ALONG WITH A FEW SPRINKLES OR FLURRIES ACROSS THE COAL
FIELDS. MONDAY LOOKS EQUALLY COOL AS A BROAD DOME OF CANADIAN HIGH
PRESSURE SETTLES OVER THE REGION. THIS HIGH WILL EVENTUALLY SLIP TO
THE SOUTHEAST AND BEGIN TO MODERATE FOR MIDWEEK.

MOS NUMBERS ARE IN EXCELLENT AGREEMENT AND LOOK REASONABLE FOR HIGHS
TODAY. HOWEVER...THEY ARE A BIT LACKING FOR THE ANTICIPATED RIDGE TO
VALLEY SPLIT TONIGHT. THE FWC HAS A DRIER PARENT MODEL FOR SATURDAY
AND THEREFORE HAS VERY WARM TEMPS FORECAST FOR THE DAY. WILL GO WITH
A BLEND OF THE WETTER ETA AND GFS NUMBERS FOR HIGHS WITH COOLER
READINGS PREFERRED FROM THE MAV FOR SATURDAY NIGHT/S LOWS. AS FOR
POPS WILL GO WITH GENERALLY LIKELY POPS SATURDAY AFTERNOON AND
EVENING...FAVORING THE MAV AND MET NUMBERS...WHILE STRADDLING THE
CRUCIAL 00Z TIME PERIOD WITH THE BEST HOURLY POPS. WILL ALSO HAVE
SLIGHTLY MORE THAN MINIMAL POPS SUNDAY FOR POSSIBLE UPSLOPE FLURRIES
OR SPRINKLES.

AS FOR IFPS AND GFE...PERFORMED MY USUAL POPULATION OF TEMP...
DEWPOINTS AND WINDS FROM THE MESOETA THROUGH 60 HOURS. ADJUSTED
THESE PRINCIPALLY FOR THE RIDGE VALLEY SPLIT EXPECTED TONIGHT USING
THE THERMAL BELT EDIT AREAS AND LAPSE RATE TOOLS. ALSO TOOK THE MAX
TEMPS DOWN A BIT CLOSER TO THE MAV NUMBERS FOR SATURDAY. OTHERWISE
...JUST CONTINUED THE TREND OF THE PREVIOUS SHIFTS OF SPEEDING UP
THE FRONT FOR SATURDAY AND SATURDAY NIGHT PER EXCELLENT MODEL
AGREEMENT ON THIS QUICKER TIMING. REST OF THE FORECAST WAS IN
EXCELLENT SHAPE AND AS A RESULT REMAINS VIRTUALLY UNCHANGED.

1220 AM EST FRI MAR 19 2004

DISCUSSION FOR UPDATE TO ZONES LATE TONIGHT...PLAYING CATCH-UP AFTER
THIS EVENINGS EVENTS. THIS EVENING HAD FAIRLY STEEP MID LEVEL LAPSE
RATES OVER OUR AREA...ALONG SOME LOW LEVEL SHEAR...CAPE OF ABOUT
500...AND SOME MARGINAL INSTABILITY. APPARENTLY ENOUGH TO MAKE
THINGS INTERESTING ONCE THE FRONTAL BOUNDARY PUSHED INTO EASTERN
KENTUCKY AND ACTED AS A FOCUSING MECHANISM. NORTHEASTERN HALF OF CWA
HAD LINE OF HEAVY SHOWERS...THUNDERSTORMS DEVELOP ALONG FRONTAL
BOUNDARY...WITH AN OCCASIONAL SUPER CELL ADDED IN FOR GOOD MEASURE.
THESE HAVE DIED DOWN WITH THE SUNSET...ONLY A FEW SCATTERED SHOWERS
LEFT IN EXTREME SOUTHEASTERN MOUNTAINS. LEFT 20 POP THERE FOR
LINGERING SHOWERS...REMOVED POPS ELSEWHERE. LEFT LOW TEMPERATURES
ALONE FOR TOMORROW MORNING. HOWEVER...ISC HOURLY TEMPS SHOWED
SOUTHERN LOCATIONS MUCH COOLER THAN OBS...SO ADJUSTED TEMPS UP IN
THE GRIDS WITH A DECREASE IN TEMPS LATER AS COOLER AIR PUSHES INTO
EASTERN KENTUCKY THROUGH THE EARLY MORNING HOURS. MAY NEED TO WATCH
FOR SOME LOCALIZED FOG IN THOSE AREAS THAT HAD PRECIPITATION. BUT
SHOULD BE ABLE TO HANDLE ANYTHING LIKE THAT WITH A NOWCAST.

IN GENERAL...LITTLE CHANGES IN THE TEXT OF ZONES...MINOR ADJUSTMENTS
ONLY TO TAKE CARE OF TRENDS IN CLOUDS, ETC. BIGGEST CHANGES WERE TO
GRIDS...WITH ADJUSTMENTS TO HOURLY TEMPERATURES AND DEW POINTS TO
TAKE CARE OF CURRENT TRENDS IN OBS.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL/SBH
Hazardous weather outlook, Mar 19, 5:08 AM EST, 22 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
508 AM EST FRI MAR 19 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
508 AM EST FRI MAR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND DURING THE FIRST
PART OF SATURDAY NIGHT AS A COLD FRONT PRESSES THROUGH KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF

The radar

The Jackson,KY radar (KJKL), 131 km away, was scanning. The volume nearest the first event began at 08:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
March 20, 3:15 AM EST
Where
Pulaski County, Tateville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.967, -84.567

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387294.